Utah, 2008

Winter Storm and Winter Weather in Utah, December 24 to 26, 2008

December 24 to 26, 2008 · NWS GJT · 7 events in 7 counties and zones

A series of Pacific disturbances brought heavy snow and strong winds to eastern Utah.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of Pacific disturbances brought heavy snow and strong winds to eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 24, 4:35 AM MST, 8 hours 25 minutes earlier.

Area forecast discussion, Dec 24, 4:35 AM MST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
435 AM MST WED DEC 24 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY...
ANY LINGERING SHOWERS HAVE ENDED ACROSS THE FORECAST AREA EARLY THIS
MORNING. HAVE EXPECTED FOG TO FORM THIS MORNING IN THE VALLEYS.
HOWEVER SO FAR SEE NO EVIDENCE OF IT AND AFRAID THAT THE HIGH CLOUDS
APPROACHING THE AREA MAY SUPPRESS ITS FORMATION. WILL GO AHEAD AND
KEEP PATCHY FOG IN THE FORECAST FOR NOW AS DEWPOINT DEPRESSIONS
CONTINUE TO DECREASE. HAVE GENERALLY WENT BELOW GUIDANCE TODAY AS IT
WILL BE HARD TO RECOVER FROM THIS MORNINGS VERY COLD TEMPERATURES.

PRECIPITATION-WISE...TODAY WILL BE RATHER QUIET AS WE LOOK FOREWORD
TO THE NEXT WINTER STORM WHICH WILL COME IN A TWO PRONGED ATTACK. ONE
SHORTWAVE WILL MOVE ONSHORE OVER SOUTHERN CALIFORNIA THIS AFTERNOON
AND ACROSS THE DESERT SOUTHWEST TONIGHT.  THIS WAVE WEAKENS AS A
STRONGER LOW PRESSURE SYSTEM MOVES INTO THE PACIFIC NORTHWEST. THIS
SECOND TROUGH AND ITS ASSOCIATED COLD FRONT WILL BE RESPONSIBLE FOR
THE HEAVIEST SNOW.

CLOUDS AHEAD OF THE FIRST WAVE WILL QUICKLY MOVE OVER THE FORECAST
AREA THIS MORNING IN A MOIST WARM ADVECTION PATTERN...AND THICKEN BY
THE AFTERNOON. WITH INCREASING SOUTHWEST FLOW AND ISENTROPIC UPGLIDE
A MOIST OVER-RUNNING SITUATION WILL DEVELOP WITH A CHANCE OF SNOW
DEVELOPING OVER THE MOUNTAINS THIS AFTERNOON. INITIALLY THE SOUTHERN
MOUNTAINS WILL BE FAVORED WITH SNOW WIDESPREAD THERE BY THIS
EVENING...WITH SNOW WIDESPREAD SNOW ACROSS THE OTHER MOUNTAINS AND
THE SOUTHWEST COLORADO VALLEYS BY AROUND MIDNIGHT. SNOW WILL THEN
INCREASE ACROSS THE REMAINDER OF THE FORECAST AREA BY SUNRISE
CHRISTMAS MORNING. STRONG SOUTHWEST WINDS WILL INCREASE...ESPECIALLY
OVER HIGHER AND EXPOSED TERRAIN PRODUCING BLOWING AND DRIFTING
SNOW...AND AT TIMES LOCALLY WHITE-OUT CONDITIONS.

THE WARM MOIST ADVECTIVE PATTERN WILL CONTINUE THROUGH CHRISTMAS DAY
WITH SIGNIFICANT ACCUMULATIONS EXPECTED OVER THE MOUNTAINS AND
POSSIBLE IN THE VALLEYS. THIS SITUATION SIMILAR TO THE WIDESPREAD AND
LOCALLY HEAVY PREFRONTAL SNOW THAT FELL ON MONDAY. THE SURFACE FRONT
WILL REACH NORTHEAST UTAH DURING THE EVENING...THEN PROCEED TO THE
SOUTHEAST OVERNIGHT. HEAVY SNOW AND VERY STRONG WINDS ARE EXPECTED IN
THE VICINITY OF THE FRONT...WITH THE FRONT STILL OVER THE SOUTH BY
SUNRISE FRIDAY.

HAVE UPGRADED ALL MOUNTAINS TO WINTER STORM WARNINGS AT THIS TIME...
ALONG WITH THE SOUTHWEST COLORADO VALLEYS IN THE FOUR CORNERS AREA.
THESE NEW WARNINGS BEGINS AT MIDNIGHT TONIGHT AND REMAIN IN EFFECT
THROUGH FRIDAY. THEN HAVE EXTENDED THE WINTER STORM WATCHES FOR THE
OTHER VALLEY AREAS THROUGH FRIDAY AS WELL.

.LONG TERM...SATURDAY THROUGH TUESDAY
NORTHWEST FLOW ALOFT SETS UP OVER THE FORECAST AREA IN THE WAKE
OF THE EXITING CHRISTMAS STORM. MOISTURE RETREATS NORTH...
FOCUSING ON THE NORTHERN COLORADO MOUNTAINS. EXPECT LIGHT QPF TO
REMAIN A POSSIBILITY THROUGH THE PERIOD...FOCUSED MAINLY ON THE
PARK AND GORE RANGES. SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED
AT THIS TIME THROUGH THE EXTENDED PERIOD...ALTHOUGH BRIEF BURSTS
OF HEAVIER SNOW SHOWERS SHOULD BE EXPECTED AS SHRTWVS PASS TO OUR
NORTH AND CLIP THE FORECAST AREA. OVERALL...CONDITIONS APPEAR TO BE
DRYING OUT AS WE APPROACH THE NEW YEAR. DO EXPECT FAIRLY STRONG
VALLEY INVERSIONS TO DEVELOP...WHICH MAY RESULT IN TEMPS REMAINING
WELL BELOW NORMAL FOR THE VALLEYS THROUGH TUESDAY...WITH SLOW
WARMING TREND ANTICIPATED FOR THE MOUNTAINS.

&&

.AVIATION...
AREAS OF VALLEY FOG WILL IMPACT AVIATION ACTIVITIES THIS MORNING WITH
LOCAL IFR TO LIFR CONDITIONS EXPECTED THROUGH ABOUT 16 UTC.
OTHERWISE...VFR CONDITIONS ARE EXPECTED ACROSS THE REGION TODAY.
CONDITIONS START TO DETERIORATE ONCE AGAIN DURING THE OVERNIGHT HOURS
TONIGHT AS ANOTHER POWERFUL WINTER STORM MOVES INTO THE GREAT BASIN.
THIS SYSTEM WILL BRING WIDESPREAD SNOW TO ALL OF EASTERN UTAH AND
WESTERN COLORADO STARTING LATE TONIGHT AND PERSISTING THROUGH FRIDAY.
EXPECT IFR CONDITIONS TO BECOME PREVALENT OVER ALL MOUNTAIN
AIRPORTS...WITH PERIOD OF MVFR AND BRIEF VFR CONDITIONS POSSIBLE OVER
THE VALLEYS. CONDITIONS WILL SLOWLY IMPROVE FROM WEST TO EAST BY LATE
FRIDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING TONIGHT THROUGH FRIDAY FOR THE SAN JUAN
          MOUNTAINS...ZONES 18/19.
      WINTER STORM WARNING FOR THE NORTHERN AND CENTRAL MOUNTAINS AND
          THE SOUTHWEST VALLEYS FROM MIDNIGHT TONIGHT THROUGH
          FRIDAY...ZONES 3/4/9/10/12/13/17/21/22/23.
      WINTER STORM WATCH FROM MIDNIGHT TONIGHT THROUGH FRIDAY FOR THE
          NORTHERN AND CENTRAL VALLEYS...INCLUDING ZONES
          1/2/5/6/7/8/11/14/20.

.UT...WINTER STORM WARNING FOR THE LA SAL AND ABAJO MOUNTAINS...THE
          EASTERN UINTA MOUNTAINS AND THE TAVAPUTS PLATEAU FROM
          MIDNIGHT TONIGHT THROUGH FRIDAY...ZONES 23/25/28.
      WINTER STORM WATCH FOR ALL OF THE VALLEYS OF EASTERN UTAH
          FROM MIDNIGHT TONIGHT THROUGH FRIDAY...ZONES 22/24/27/29.

SHORT TERM.....EH
LONG TERM......JDC
AVIATION.......JDC
Hazardous weather outlook, Dec 24, 5:11 AM MST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
511 AM MST WED DEC 24 2008

COZ001>014-017>023-UTZ022>025-027>029-251300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
511 AM MST WED DEC 24 2008

...NUMEROUS WINTER STORM WARNINGS AND WATCHES IN EFFECT
FOR EASTERN UTAH AND WESTERN COLORADO TONIGHT THROUGH
CHRISTMAS DAY AND INTO FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG WILL BE POSSIBLE ALONG THE VALLEYS AREAS THIS MORNING.

THEN THE CHANCE FOR SNOW WILL DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON...ESPECIALLY SOUTH. SNOW WILL INCREASE BY THIS EVENING...
INITIALLY OVER THE SOUTH...AND THEN BECOME WIDESPREAD AFTER
MIDNIGHT. THE SNOW WILL BE HEAVY AT TIMES...ESPECIALLY OVER THE
SOUTHERN MOUNTAINS. IN ADDITION TO THE SNOW...GUSTY SOUTHWEST WINDS
WILL PRODUCE LOCAL AREAS OF BLOWING AND DRIFTING SNOW.

TRAVEL INTO THE HIGH COUNTRY WILL BECOME HAZARDOUS TONIGHT. TRAVELERS
CAN EXPECT PERIODS OF LOW VISIBILITY AND ICY AND SNOWPACKED ROADS
OVER THE MOUNTAIN PASSES...AS WELL AS VERY COLD TEMPERATURES...
THROUGH FRIDAY. ADVERSE CONDITIONS WILL BE POSSIBLE THROUGH SATURDAY
NIGHT. AT TIMES BLOWING SNOW WILL PRODUCE NEAR WHITE-OUT CONDITIONS
OVER HIGHER AND EXPOSED TERRAIN.

VISIT OUR WEB SITE AT HTTP://WEATHER.GOV/GJT FOR THE LATEST WINTER
WEATHER INFORMATION.

.DAYS TWO THROUGH SEVEN...CHRISTMAS DAY THROUGH TUESDAY

SNOW AND BLOWING SNOW WILL CONTINUE THROUGH FRIDAY...WITH THE
HEAVIEST SNOW ON CHRISTMAS NIGHT AS A COLD FRONT MOVES OVER THE
AREA. WINDS WILL BECOME NORTHWEST BEHIND THE FRONT WITH SNOW
BECOMING FAVORED OVER THE NORTH. WINDS AND SNOW WILL DIMINISH
FROM WEST TO EAST FRIDAY NIGHT.

A SLIGHT CHANCE FOR MOUNTAIN SNOW WILL CONTINUE THROUGH SUNDAY...
ESPECIALLY OVER THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...THOUGH SPOTTERS ARE
ENCOURAGED TO REPORT SNOW AMOUNTS.

EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, La Sal & Abajo Mountains

When
December 24, 1:00 PM MST to December 26, 9:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall of 12 to 32 inches occurred while wind gusts of 30 to 50 mph produced blowing and drifting snow. The storm resulted in numerous avalanches.

Winter Storm, Tavaputs Plateau

When
December 24, 2:00 PM MST to December 26, 4:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall of 12 to 13 inches occurred while wind gusts of 30 to 50 mph produced blowing and drifting snow.

Winter Storm, Southeast Utah

When
December 24, 8:00 PM MST to December 25, 3:00 PM MST
Where
Southeast Utah forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall of 5 to 9 inches occurred across most of the area, including some locations which rarely receive heavy snow.

Winter Weather, Canyonlands / Natural Bridges

When
December 24, 8:00 PM MST to December 25, 10:00 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall of 3 to 5 inches occurred across the majority of the area.

Winter Weather, Grand Flat and Arches

When
December 24, 10:00 PM MST to December 25, 10:00 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
Trained Spotter
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Around 3 inches of snow fell across the majority of the area.

Winter Weather, Eastern Uinta Basin

When
December 25, 12:00 AM MST to December 26, 12:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Around 3 inches of snow fell across the majority of the area except for local amounts of 9 inches around Maeser. On December 26th, wind gusts of 20 to 40 mph produced blowing and drifting snow.

Winter Storm, Eastern Uinta Mountains

When
December 25, 1:00 AM MST to December 26, 6:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

One to two feet of snow fell across the area above the 8000 foot level. Frequent wind gusts of 25 to 40 mph produced blowing and drifting snow. A peak gust of 67 mph was recorded at the Kings Point RAWS.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145409, 145407, 145413, 146542, 146544, 146543, 145406.